Alert archive / Michigan / Gale Warnings in 2019
Gale Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Jan 24, 2019, 3:30 PM EST. It took effect at Jan 24, 2019, 7:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2019, 3:30 PM EST (20:30 UTC)
- In effect from
- Jan 24, 2019, 7:00 PM EST
- Expired
- Jan 25, 2019, 4:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
635 WHUS73 KGRR 242030 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 330 PM EST Thu Jan 24 2019 LMZ844>849-250430- /O.UPG.KGRR.SC.Y.0007.000000T0000Z-190125T2300Z/ /O.NEW.KGRR.GL.W.0003.190125T0000Z-190125T0900Z/ /O.CON.KGRR.UP.W.0004.190125T0000Z-190125T2300Z/ /O.NEW.KGRR.SC.Y.0008.190125T0900Z-190126T2300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 330 PM EST Thu Jan 24 2019 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST FRIDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 6 PM EST FRIDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 6 PM EST SATURDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 7 PM this evening to 4 AM EST Friday. a Small Craft Advisory has also been issued. This Small Craft Advisory is in effect from 4 AM Friday to 6 PM EST Saturday. the Small Craft Advisory is no longer in effect. * WINDS...West 10 to 20 knots, becoming northwest and increasing to 40 knot gales tonight. * WAVES...building to 5 to 7 feet this afternoon and to 7 to 12 feet tonight. * FREEZING SPRAY...Becoming heavy tonight and continuing Friday as temperatures fall into the single digits. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions or vessels not properly equipped to do so...remain in port or avoid the waring area. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
2 follow-up statements
158 WHUS73 KGRR 250322 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1022 PM EST Thu Jan 24 2019 LMZ844>849-251130- /O.CON.KGRR.GL.W.0003.000000T0000Z-190125T0900Z/ /O.CON.KGRR.UP.W.0004.000000T0000Z-190125T2300Z/ /O.CON.KGRR.SC.Y.0008.190125T0900Z-190126T2300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1022 PM EST Thu Jan 24 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM EST FRIDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM FRIDAY TO 6 PM EST SATURDAY... * WINDS...West gales to 35 knots tonight becoming west to 30 knots on Friday. * WAVES...8 to 12 feet tonight subsiding to 4 to 6 feet by Friday evening. * FREEZING SPRAY...Heavy tonight and continuing Friday as temperatures fall into the single digits. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions or vessels not properly equipped to do so...remain in port or avoid the waring area. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
927 WHUS73 KGRR 250913 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 413 AM EST Fri Jan 25 2019 LMZ844>849-251715- /O.EXP.KGRR.GL.W.0003.000000T0000Z-190125T0900Z/ /O.EXT.KGRR.UP.W.0004.000000T0000Z-190126T1200Z/ /O.CON.KGRR.SC.Y.0008.000000T0000Z-190126T2300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 413 AM EST Fri Jan 25 2019 ...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 7 AM EST SATURDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST SATURDAY... ...GALE WARNING HAS EXPIRED... * WINDS...West to 30 knots today, becoming northwest 10 to 20 knots tonight. Winds becoming southwest 10 to 20 knots on Saturday. * WAVES...6 to 10 feet subsiding to 3 to 6 feet later today and tonight. * FREEZING SPRAY...Heavy today and tonight with temperatures only around 10 above zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions or vessels not properly equipped to do so...remain in port or avoid the waring area. A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 24, 3:28 PM EST, 2 minutes earlier.
Area forecast discussion, Jan 24, 3:28 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 PM EST Thu Jan 24 2019
LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro
.SYNOPSIS...
Issued at 302 PM EST Thu Jan 24 2019
-Travel impacts from through Friday due to whiteouts in snow and
blowing snow, icy roads, and bitter cold
-Another similar lake effect event Saturday night and Sunday
-Widespread snow event possible on Monday and Monday night with
several inches of accumulation
-Life threatening cold air behind that system for the middle of
next week, with wind chills as low as 30 below and additional
lake effect snow showers.
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 302 PM EST Thu Jan 24 2019
We will have impactful weather through much of the period...thus
the challenges deal with how significant they will be.
To start...snow will increase mid to late afternoon as the cold
front pushes in. We are already seeing this on radar and in the
observations. Some of the banding could end up significant
considering the increasing instability and stronger low level
convergence...through the night. Surface temperatures will
fall...mainly after 500 pm...supporting increasing impacts.
Friday morning values should start off in the single digits to
near 10 degrees. While wind chill values will be below zero
tonight into tomorrow...they are expected to not reach criteria.
There are some indications that an I94 band of snow could set up
and travel well inland...although the latest guidance has backed
off on this signal somewhat. We will hold off on expanding the
headlines any further inland at this time. How much additional
accumulation occurs on Friday will depend on if you are in the
bands...so highly variable amounts are expected. Between the bands
there will be some sun...then if in the band snow and very low
visibilities look likely...typical of lake effect associated with
an arctic airmass.
It is possible the snow bands could persist into Friday night.
This is also when inland wind chill values may make a run at
criteria for an advisory.
The next wave moves in later Saturday into Saturday night. This
looks like a lake enhanced event where southwest flow shifts to
northwest. Commonly this supports the highest snow amounts near
the lakeshore generally north of a Holland to Grand Rapids line.
Guidance has backed off on the potential impacts of this
event...but we will need to monitor it closely.
The next wave is shown to arrive on Monday and push east of the area
Monday night. Overall there is a trend noted in the models to
track this system further south with some guidance suggesting it
may miss us. We will continue to feature high pops and a potential
for widespread accumulations. The range of impacts from this
potential system are considerable. The lake effect behind it will
likely end up heavy at times and the amounts could pile up mainly
for the westernmost row of counties. Van Buren into Allegan
counties are expected to see the most lake effect snow. An
elevated risk for more than limited impacts looks possible.
Then the arctic airmass spreads in Tuesday into Wednesday...with
perhaps some of the coldest air seen in some time. Serious or
greater impacts are possible with wind chills values being the
greatest impactful element.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM EST Thu Jan 24 2019
Snow showers will be on the increase over the next few hours with
impacts expected. Right now by mid afternoon IFR and lower will be
possible which should continue into the night. Impacts from snow
and low clouds look possible for Friday...but how much will depend
on whether you are in the band of snow or not. Conditions will be
highly variable. Gusty winds over 25 knots look possible for
tonight and that could allow for blowing snow.
&&
.MARINE...
Issued at 302 PM EST Thu Jan 24 2019
Winds will increase behind the front enough to warrant a gale
warning. This is because the deeper mixing associated with the
strong cold air advection will support the higher winds.
Hazardous boating conditions will continue through much of the
period. Freezing spray will also be heavy at times supporting the
hazard.
&&
.HYDROLOGY...
Issued at 302 PM EST Thu Jan 24 2019
Water levels on our rivers is near-normal for this time of year. No
additional rainfall or snowmelt runoff is expected to enter the
rivers in the next week, so water levels will be slowly falling. The
bitter cold airmass now moving into the Great Lakes region will
cause new ice growth to again ramp up significantly on all of our
streams and rivers that haven't completely frozen over yet. Ice jams
will be possible over the upcoming week, especially in areas that
have a history of ice jam problems. Ice jams can cause rapid changes
in water levels, so anyone living or recreating near one of our
rivers should pay extra attention to conditions over the next
week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 PM EST Friday for MIZ037>039-
043>045-050-056-057-064-065-071-072.
LM...Heavy Freezing Spray Warning from 7 PM this evening to 6 PM EST
Friday for LMZ844>849.
Small Craft Advisory from 4 AM Friday to 6 PM EST Saturday for
LMZ844>849.
Gale Warning from 7 PM this evening to 4 AM EST Friday for
LMZ844>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
HYDROLOGY...AMD
MARINE...MJSHazardous weather outlook, Jan 24, 4:34 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 434 AM EST Thu Jan 24 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-250945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 434 AM EST Thu Jan 24 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Hazardous travel will develop this afternoon and worsen tonight with the arrival of snow showers, blowing snow, and bitter cold. Snow accumulations will be greatest near and west of Highway 131. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Travel conditions will remain poor on Friday due to the combination of snow showers, blowing snow, and bitter cold. Additional snow accumulations and poor travel conditions are likely over the weekend, mainly near and west of Highway 131. Widespread snow accumulations of several inches are possible Monday and Monday night, followed by additional lake effect snow showers Tuesday and Wednesday. Life threatening cold air will arrive by the middle of next week, with dangerous wind chills as low as 30 below. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-250945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 434 AM EST Thu Jan 24 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Hazardous winds and waves are expected today and more so tonight. Heavy freezing spray will develop tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High winds and waves, heavy freezing spray, and snow showers will occur much of time from Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 4:20 AM EST | Heavy Freezing Spray Warning | GRR | 51 hr | |
| Jan 24, 3:30 PM EST | Small Craft Advisory | GRR | 51 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.